Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Morristown, TN

February 25, 2017Blount County, Knox County, Loudon County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 25, 2017, 2:58 AM EST for Blount County, Knox County, Loudon County, Tennessee. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 25, 2017, 2:58 AM EST (07:58 UTC)
Expired
Feb 25, 2017, 3:30 AM EST
In force
32 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blount County, TN, Knox County, TN, Loudon County, TN

The radar

The Knoxville radar (KMRX), 62 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 25, 3:00 AM ESTTSTM WND DMGLenoir City, TNCOUPLE OF TREES DOWN ACROSS THE COUNTY.
Feb 25, 3:15 AM ESTTSTM WND DMG4 Nne Alcoa, TNESTIMATED 25 PERCENT OF ROOF REMOVED FROM BUILDING
Feb 25, 3:15 AM ESTTSTM WND GST 53Knoxville, TNTYS ASOS
Feb 25, 3:22 AM ESTTSTM WND GST 612 Nne Knoxville, TN61 MPH THUNDERSTORM WIND GUST MEASURED FROM CWOP SITE ON SHARPS RIDGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1931 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

070 
WUUS54 KMRX 250758
SVRMRX
TNC009-093-105-250830-
/O.NEW.KMRX.SV.W.0004.170225T0758Z-170225T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
258 AM EST SAT FEB 25 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Eastern Loudon County in eastern Tennessee...
  Southern Knox County in eastern Tennessee...
  Northern Blount County in eastern Tennessee...

* Until 330 AM EST

* At 257 AM EST, a severe thunderstorm was located near Lenoir City,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Knoxville, Maryville, Lenoir City, Alcoa, Loudon, Farragut,
  Louisville, Rockford, Eagleton Village, Greenback, Friendsville,
  Wildwood, Clover Hill, Tellico Village, Lake Forest, Bearden and
  Seymour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3565 8429 3578 8437 3609 8391 3590 8379
      3589 8379 3588 8378 3586 8378 3585 8377
      3581 8375 3581 8374 3580 8375 3578 8374
      3563 8426
TIME...MOT...LOC 0757Z 240DEG 46KT 3576 8424 

HAIL...1.00IN
WIND...60MPH
 
$$

AMP.23
1 follow-up statement
062 
WWUS54 KMRX 250810
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
310 AM EST SAT FEB 25 2017

TNC105-250819-
/O.CAN.KMRX.SV.W.0004.000000T0000Z-170225T0830Z/
Loudon TN-
310 AM EST SAT FEB 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LOUDON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3572 8411 3579 8417 3581 8417 3587 8424
      3609 8391 3590 8379 3589 8379 3588 8378
      3586 8378 3585 8377 3581 8375 3581 8374
      3580 8375 3578 8374
TIME...MOT...LOC 0809Z 240DEG 46KT 3584 8408 

$$

TNC009-093-250830-
/O.CON.KMRX.SV.W.0004.000000T0000Z-170225T0830Z/
Knox TN-Blount TN-
310 AM EST SAT FEB 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EST
FOR SOUTHERN KNOX AND NORTHERN BLOUNT COUNTIES...

At 309 AM EST, a severe thunderstorm was located over Louisville, or
near Alcoa, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Knoxville, Maryville, Alcoa, Farragut, Louisville, Rockford, Eagleton
Village, Friendsville, Lake Forest, Bearden, Wildwood and Seymour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building. Nickel sized hail was reported in Loudon at 3:00 AM. 

&&

LAT...LON 3572 8411 3579 8417 3581 8417 3587 8424
      3609 8391 3590 8379 3589 8379 3588 8378
      3586 8378 3585 8377 3581 8375 3581 8374
      3580 8375 3578 8374
TIME...MOT...LOC 0809Z 240DEG 46KT 3584 8408 

HAIL...1.00IN
WIND...60MPH
 
$$

AMP.23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 1:18 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 25, 1:18 AM EST, 1 hour 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
118 AM EST Sat Feb 25 2017

.Aviation...
A line of strong -TSRA will move across the region over the next
3-4 hours. These storms will produce gusty winds locally, heavy
rain, and reduced ceilings and visibilites in the MVFR to IFR
categories. By sunrise, drier air will filter into the region
from the west, breaking up clouds by the late morning and early and
a return to VFR levels. Winds will become gusty at times from the
WNW during the afternoon due to the strong pressure gradient,
before weakening after sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             31  57  39  57 /   0   0  10  50
Knoxville McGhee Tyson Airport, TN  29  53  35  59 /   0   0   0  30
Oak Ridge, TN                       27  53  34  59 /   0   0  10  30
Tri Cities Airport, TN              26  49  31  58 /  10   0   0  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory until 7 AM EST this morning for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains.

VA...None.
&&

AMP
Hazardous weather outlook, Feb 24, 3:57 AM EST, 23 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Morristown TN
357 AM EST Fri Feb 24 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
357 AM EST Fri Feb 24 2017 /257 AM CST Fri Feb 24 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

A line of severe storms will move into the region late this
evening into early Saturday morning. The main threat from these
storms will be damaging winds and hail up to the size of quarters.
Additionally, an isolated tornado cannot be ruled out. Timing is
still uncertain, but it presently appears the best window for
storms is from roughly 10 pm Friday to 4 am Saturday morning.
Locations north of I-40 and west of I-75 will be most at risk.

In addition, strong southerly winds ahead of the front tonight
will produce sustained winds of 20 to 30 mph, with gusts up to 45
mph along the high terrain of the Great Smoky Mountains. A Wind
Advisory is in effect from 7 pm tonight until 7 AM Saturday
morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

In the wake of the cold frontal passage, strong gradient
northwesterly winds on Saturday will approach advisory level
criteria.

Strong to severe thunderstorms will be possible late Tuesday into
Wednesday morning as the next frontal system impacts the region.
A lot of uncertainty exists with the timing of this system, storm
environment, and associated impacts. Continue to monitor
additional forecasts for more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed Friday night into early
Saturday morning.

In the hours before

Special weather statement, Feb 25, 1:57 AM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Morristown TN
157 AM EST SAT FEB 25 2017

TNZ099-100-250730-
Bradley TN-Hamilton TN-
157 AM EST SAT FEB 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY AND SOUTHEASTERN HAMILTON
COUNTIES UNTIL 230 AM EST...

At 157 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Dayton to near Chattanooga
Valley. Movement was east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Chattanooga, Cleveland, Soddy-Daisy, Lakesite, Charleston, Ridgeside,
South Cleveland, Harrison, East Cleveland, Wildwood Lake,
Collegedale, Calhoun, Waterville, Lookout Mountain, Flint Springs,
East Ridge, Ooltewah, McDonald, Red Clay S.p. and Middle Valley.

LAT...LON 3499 8537 3538 8503 3538 8500 3536 8497
      3529 8495 3529 8493 3535 8487 3533 8480
      3529 8475 3529 8472 3528 8475 3526 8474
      3525 8470 3524 8471 3523 8470 3517 8470
      3509 8474 3508 8474 3499 8478
TIME...MOT...LOC 0657Z 266DEG 32KT 3538 8503 3495 8531

JLW
Local storm report, Feb 25, 2:20 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
220 AM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     1 NE JASPER             35.07N 85.62W
02/25/2017                   MARION             TN   911 CALL CENTER

            ONE TREE DOWN ON FRANCIS SPRING RD.

&&
Special weather statement, Feb 25, 2:27 AM EST, 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
227 AM EST SAT FEB 25 2017

TNZ084>086-099>101-250815-
West Polk TN-Northwest Monroe TN-Bradley TN-Hamilton TN-Meigs TN-
McMinn TN-
227 AM EST SAT FEB 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...MEIGS...WESTERN POLK...
MCMINN...WESTERN MONROE AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 315
AM EST...

At 226 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Decatur to near Charleston
to near South Cleveland. Movement was east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Chattanooga, Cleveland, Athens, Sweetwater, Madisonville, Decatur,
Benton, Etowah, Charleston, South Cleveland, East Cleveland, Wildwood
Lake, Collegedale, Englewood, Vonore, Niota, Philadelphia, Calhoun,
Waterville and Clear Water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3499 8516 3555 8484 3555 8479 3558 8481
      3560 8478 3562 8478 3565 8459 3563 8458
      3564 8454 3562 8451 3564 8452 3565 8452
      3567 8441 3564 8440 3564 8438 3567 8432
      3564 8428 3563 8425 3541 8432 3499 8459
TIME...MOT...LOC 0726Z 259DEG 32KT 3560 8469 3534 8482 3509 8499

AMP.23
Special weather statement, Feb 25, 2:29 AM EST, 29 minutes before
Special Weather Statement
National Weather Service Morristown TN
229 AM EST SAT FEB 25 2017

TNZ035-036-067>069-071-084-086-250815-
Anderson TN-Northwest Monroe TN-Roane TN-Loudon TN-Knox TN-
NW Blount TN-Meigs TN-Morgan TN-
229 AM EST SAT FEB 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...LOUDON...
NORTHEASTERN MEIGS...WESTERN KNOX...ANDERSON...NORTHWESTERN BLOUNT...
NORTHWESTERN MONROE AND ROANE COUNTIES UNTIL 315 AM EST...

At 228 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Wartburg to Kingston to 10 miles southwest
of Fairview. Movement was east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Lenoir City, Kingston, Sweetwater,
Loudon, Farragut, Fairview, Oliver Springs, Louisville, Midtown,
Harriman, Greenback, Friendsville, Philadelphia, Oakdale, Coalfield,
Karns and Dearmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3589 8458 3611 8457 3618 8394 3595 8396
      3562 8422 3561 8454 3562 8452 3564 8454
      3563 8457 3563 8458 3565 8459 3564 8462
      3561 8465 3561 8478
TIME...MOT...LOC 0728Z 263DEG 25KT 3608 8449 3587 8450 3566 8466

AMP.23
Local storm report, Feb 25, 2:46 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 AM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             KINGSTON                35.87N 84.51W
02/25/2017  E0.50 INCH       ROANE              TN   BROADCAST MEDIA

            DIME SIZED HAIL.

&&
Local storm report, Feb 25, 2:55 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 AM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     HAIL             SWEETWATER              35.60N 84.47W
02/25/2017  E0.50 INCH       MONROE             TN   BROADCAST MEDIA

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 12:15 AM ESTSpecial Weather StatementMRXBledsoe45 min
Feb 25, 12:16 AM ESTSpecial Weather StatementMRXScott29 min
Feb 25, 12:32 AM ESTSpecial Weather StatementMRXCampbell43 min
Feb 25, 12:34 AM ESTSpecial Weather StatementMRXMarion, Sequatchie41 min
Feb 25, 12:43 AM ESTSpecial Weather StatementMRXAnderson, Union47 min
Feb 25, 12:50 AM ESTSpecial Weather StatementMRXBledsoe25 min
Feb 25, 1:11 AM ESTSpecial Weather StatementMRXBledsoe, Rhea, Sequatchie49 min
Feb 25, 1:14 AM ESTSpecial Weather StatementMRXHamilton, Marion46 min
Feb 25, 1:31 AM ESTSevere Thunderstorm WarningMRXHamilton, Marion44 min
Feb 25, 1:35 AM ESTSpecial Weather StatementMRXAnderson, Morgan, Scott25 min
Feb 25, 1:53 AM ESTSpecial Weather StatementMRXMcMinn, Meigs, Roane37 min
Feb 25, 1:57 AM ESTSpecial Weather StatementMRXCampbell, Scott33 min
Feb 25, 2:27 AM ESTSpecial Weather StatementMRXBradley, McMinn, Meigs, Polk48 min
Feb 25, 2:29 AM ESTSpecial Weather StatementMRXAnderson, Loudon, Roane46 min
Feb 25, 3:14 AM ESTSpecial Weather StatementMRXMonroe, Polk46 min
Feb 25, 3:15 AM ESTSpecial Weather StatementMRXBlount, Jefferson, Knox, Sevier45 min
Feb 25, 3:25 AM ESTSevere Thunderstorm WarningMRXBlount, Grainger, Hamblen, Jefferson, Knox, Sevier and 1 more35 min
Feb 25, 3:57 AM ESTSpecial Weather StatementMRXBlount, Sevier33 min
Feb 25, 3:57 AM ESTSevere Thunderstorm WarningMRXGrainger, Greene, Hamblen, Hancock, Hawkins, Jefferson48 min
Feb 25, 4:34 AM ESTSpecial Weather StatementMRXSullivan26 min
Feb 25, 4:59 AM ESTSpecial Weather StatementMRXJohnson, Sullivan61 min
Feb 25, 5:32 AM ESTSpecial Weather StatementMRXCarter, Johnson, Sullivan, Unicoi58 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.